Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 38, NWS Cheyenne, WY

June 27, 1999Morrill County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jun 27, 1999, 6:40 PM MDT for Morrill County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1999, 6:40 PM MDT (00:40 UTC)
Expired
Jun 27, 1999, 6:55 PM MDT
In force
15 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2142 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2142 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WFUS1 KCYS 280040 RRA
TORCYS
NEC123-280055-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING...RETRANSMITTED
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL AND SOUTHEASTERN MORRILL COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 655 PM MDT

* AT 620 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 3 MILES WEST OF BROADWATER... MOVING SOUTHEAST AT 30 MPH.
  GOLF BALL SIZE HAIL WAS REPORTED AT BRIDGEPORT AT 608 PM FROM THIS
  STORM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  OVER BROADWATER THROUGH 640 PM AND OVER RURAL AREAS AFTER THAT TIME.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

PAL



&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 27, 2:30 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 2:30 PM MDT, 4 hours 10 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

ETA/NGM NOW RATHER SIMILAR WITH UPSTREAM SHORTWAVE MOVING ACROSS
WY TODAY AND ACROSS THE NEBRASKA PANHANDEL TONIGHT. HIGH DEW
POINTS...AN ALREADY DESTABILIZING AIR MASS AND A FAVORABLE WIND SHEAR
PROFILE OVER THE CHEYENNE COUNTY WARNING AREA FROM THE LARAMIE RANGE
EAST THROUGH THE NEBRASKA PANHANDLE MEANS AN ACTIVE AFTERNOON AND
EVENING OF STRONG CONVECTION. TODAYS 940 IS ON TARGET.

WILL LIKELY SEE CONVECTION EXTENDING WELL PAST MIDNIGHT OVER THE
PANHANDEL BUT EXPECT INTENSITY OF STORMS TO DECREASE SOME BY LATE
EVENING.

A DRIER NORTHWEST FLOW ALOFT FORECASTED INTO THE CWA FOR MONDAY
THROUGH TUESDAY AS HEIGHTS REBOUND OUT WEST.  THUS LOOK FOR A MORE
QUIET DAY MONDAY AND AGAIN TUESDAY WITH LOW PM POPS.

.CYS...
WY...NONE.
NE...FLASH FLOOD WATCH LT AFTN TIL 10 PM SRN NEBRASKA PNHDL ZNS 20..
     54..55.
PAL

In the hours before

Special weather statement, Jun 27, 2:30 PM MDT, 4 hours 10 minutes before
WYZ054>060-064-066>070-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA
PANHANDLE UNTIL 8 PM THIS EVENING...

UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE
HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING.  SUNSHINE WILL
AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS.  IN
ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA
LATER IN THE DAY.  WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND
WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS.

THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL.  WITH THE
FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER
CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER
IMMEDIATELY.  RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

STARK
WCJIN-WYSE-WYNE
Special weather statement, Jun 27, 2:30 PM MDT, 4 hours 10 minutes before
WYZ054>060-064-066>070-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN JUN 27 1999

...A TORNADO WATCH IS IN EFFECT FOR EASTERN WYOMING AND THE NEBRASKA
PANHANDLE UNTIL 8 PM THIS EVENING...

UPSLOPE FLOW CONTINUES OVER THE AREA TODAY WITH HIGH RELATIVE
HUMIDITIES IN WESTERN NEBRASKA AND EASTERN WYOMING.  SUNSHINE WILL
AID IN THUNDERSTORM DEVELOPMENT ALONG AND EAST OF THE MOUNTAINS.  IN
ADDITION...ANOTHER UPPER LEVEL DISTURBANCE WILL BE IMPACTING THE AREA
LATER IN THE DAY.  WITH EAST TO SOUTHEAST WINDS AT THE SURFACE AND
WESTERLY WINDS ALOFT...A FAVORABLE WIND SHEAR PROFILE PERSISTS.

THE PRIMARY THREAT FROM THE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE
HAIL AND DAMAGING WIND...AS WELL AS VERY HEAVY RAINFALL.  WITH THE
FAVORABLE WIND ENVIRONMENT...SOME OF THE STORMS WILL DEVELOP INTO SUPER
CELLS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

IF A SEVERE THUNDERSTORM THREATENS YOUR LOCATION...TAKE COVER
IMMEDIATELY.  RELAY ANY SEVERE WEATHER REPORTS TO LOCAL LAW ENFORCEMENT
OR THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

STARK
WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:13 PM MDTSevere Thunderstorm WarningCYSBanner32 min
Jun 27, 9:21 PM MDTSevere Thunderstorm WarningCYSBanner29 min
Jun 27, 9:36 PM MDTSevere Thunderstorm WarningCYSKimball24 min
Jun 27, 10:19 PM MDTSevere Thunderstorm WarningCYSCheyenne36 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.